Alert archive / Virginia / Wind Advisories in 2009
Wind Advisory 5, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Feb 18, 2009, 1:42 PM EST for 8 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It took effect at Feb 19, 2009, 12:00 AM EST. It was in force for 27 hr.
The area
The counties it named.
The facts
- Issued
- Feb 18, 2009, 1:42 PM EST (18:42 UTC)
- In effect from
- Feb 19, 2009, 12:00 AM EST
- Expired
- Feb 20, 2009, 3:14 AM EST
- In force
- 27 hr
- Issued by
- NWS Blacksburg, VA
Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Bath County, VA, Carroll County, VA, City of Galax, VA, City of Roanoke, VA, City of Salem, VA, Floyd County, VA, Grayson County, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 37 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 611 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 315 m²/s²
- 0-3 km storm-relative helicity
- 323 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS71 KRNK 181842 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 142 PM EST WED FEB 18 2009 ...STRONG WINDS BEHIND A COLD FRONT TONIGHT THROUGH FRIDAY MORNING... .A STRONG PRESSURE GRADIENT BETWEEN AN INTENSE LOW PRESSURE LIFTING NORTHEAST THROUGH NEW ENGLAND...AND HIGH PRESSURE BUILDING EAST ACROSS THE GULF STATES WILL RESULT IN STRONG WINDS OVER THE SOUTHERN APPALACHIAN MOUNTAINS TONIGHT THROUGH FRIDAY MORNING. NCZ001-002-018-VAZ015-020-190245- /O.NEW.KRNK.WI.Y.0005.090219T0500Z-090220T1400Z/ ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-BATH- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... INDEPENDENCE...HOT SPRINGS 142 PM EST WED FEB 18 2009 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EST FRIDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EST FRIDAY. WINDS WILL INCREASE TONIGHT TO 25 TO 35 MPH WITH GUSTS AS HIGH AS 55 MPH ACROSS THE NORTHWEST NORTH CAROLINA HIGH COUNTY...GRAYSON AND ALLEGHANY HIGHLANDS. THESE STRONG WINDS WILL PERSIST INTO FRIDAY MORNING. A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ RCS
6 follow-up statements
000 WWUS71 KRNK 190234 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 934 PM EST WED FEB 18 2009 ...STRONG WINDS BEHIND A COLD FRONT TONIGHT THROUGH FRIDAY MORNING... .A STRONG PRESSURE GRADIENT BETWEEN AN INTENSE LOW PRESSURE LIFTING NORTHEAST THROUGH NEW ENGLAND...AND HIGH PRESSURE BUILDING EAST ACROSS THE GULF STATES WILL RESULT IN STRONG WINDS OVER THE SOUTHERN APPALACHIAN MOUNTAINS TONIGHT THROUGH FRIDAY MORNING. NCZ001-002-018-VAZ015-020-191045- /O.CON.KRNK.WI.Y.0005.090219T0500Z-090220T1400Z/ ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-BATH- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... INDEPENDENCE...HOT SPRINGS 934 PM EST WED FEB 18 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST FRIDAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST FRIDAY. WINDS WILL INCREASE TONIGHT TO 25 TO 35 MPH WITH GUSTS AS HIGH AS 55 MPH ACROSS THE NORTHWEST NORTH CAROLINA HIGH COUNTY...GRAYSON AND ALLEGHANY HIGHLANDS. THESE STRONG WINDS WILL PERSIST INTO FRIDAY MORNING. A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
000 WWUS71 KRNK 190925 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 425 AM EST THU FEB 19 2009 ...STRONG WINDS TODAY AND TONIGHT... .A STRONG PRESSURE GRADIENT BETWEEN AN INTENSE LOW PRESSURE LIFTING NORTHEAST THROUGH NEW ENGLAND...AND HIGH PRESSURE BUILDING EAST ACROSS THE GULF STATES WILL RESULT IN STRONG WINDS OVER THE SOUTHERN APPALACHIAN MOUNTAINS TODAY AND TONIGHT. NCZ001-002-018-VAZ015-020-192100- /O.CON.KRNK.WI.Y.0005.000000T0000Z-090220T1400Z/ ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-BATH- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... INDEPENDENCE...HOT SPRINGS 425 AM EST THU FEB 19 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST FRIDAY... A WIND ADVISORY REMAINS IN EFFECT THROUGH EARLY FRIDAY MORNING. WINDS OF 25 TO 35 MPH WITH GUSTS AS HIGH AS 55 MPH CAN BE EXPECTED ACROSS THE NORTHWEST NORTH CAROLINA HIGH COUNTRY...AND ACROSS THE GRAYSON AND ALLEGHANY HIGHLANDS. THESE STRONG WINDS WILL PERSIST INTO FRIDAY MORNING. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND GUSTS OF 46 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ 11
000 WWUS71 KRNK 191611 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1111 AM EST THU FEB 19 2009 ...STRONG WINDS TODAY AND TONIGHT... .A STRONG PRESSURE GRADIENT BETWEEN AN INTENSE LOW PRESSURE LIFTING NORTHEAST THROUGH NEW ENGLAND...AND HIGH PRESSURE BUILDING EAST ACROSS THE GULF STATES WILL RESULT IN STRONG WINDS OVER THE SOUTHERN APPALACHIAN MOUNTAINS TODAY AND TONIGHT. NCZ001-002-018-VAZ015-020-192130- /O.CON.KRNK.WI.Y.0005.000000T0000Z-090220T1400Z/ ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-BATH- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... INDEPENDENCE...HOT SPRINGS 1111 AM EST THU FEB 19 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST FRIDAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST FRIDAY. WINDS OF 25 TO 35 MPH WITH GUSTS AS HIGH AS 55 MPH CAN BE EXPECTED ACROSS THE NORTHWEST NORTH CAROLINA HIGH COUNTRY...AND ACROSS THE GRAYSON AND ALLEGHANY HIGHLANDS. THESE STRONG WINDS WILL PERSIST INTO FRIDAY MORNING. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND GUSTS OF 46 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
000 WWUS71 KRNK 191935 AAA NPWRNK URGENT - WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 235 PM EST THU FEB 19 2009 ...STRONG WINDS THROUGH TONIGHT... .A STRONG PRESSURE GRADIENT BETWEEN INTENSE LOW PRESSURE LIFTING NORTHEAST THROUGH NEW ENGLAND...AND HIGH PRESSURE BUILDING EAST ACROSS THE GULF STATES WILL RESULT IN STRONG WINDS OVER THE SOUTHERN APPALACHIAN MOUNTAINS THROUGH TONIGHT. VAZ016-017-022-200345- /O.EXA.KRNK.WI.Y.0005.000000T0000Z-090220T1400Z/ CARROLL-FLOYD-ROANOKE- INCLUDING THE CITIES OF...GALAX...FLOYD...ROANOKE...SALEM 235 PM EST THU FEB 19 2009 ...WIND ADVISORY IN EFFECT UNTIL 9 AM EST FRIDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM EST FRIDAY. WINDS OF 25 TO 35 MPH WITH GUSTS AS HIGH AS 50 MPH CAN BE EXPECTED ALONG THE BLUE RIDGE ESPECIALLY AROUND HILLSVILLE...FANCY GAP AND ROANOKE. THESE STRONG WINDS WILL PERSIST THROUGH AT LEAST LATE TONIGHT. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND GUSTS OF 46 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ NCZ001-002-018-VAZ015-020-200345- /O.CON.KRNK.WI.Y.0005.000000T0000Z-090220T1400Z/ ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-BATH- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... INDEPENDENCE...HOT SPRINGS 235 PM EST THU FEB 19 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST FRIDAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST FRIDAY. WINDS OF 25 TO 35 MPH WITH GUSTS AS HIGH AS 55 MPH CAN BE EXPECTED ACROSS THE NORTHWEST NORTH CAROLINA HIGH COUNTRY...AND ACROSS THE GRAYSON AND ALLEGHANY HIGHLANDS. THESE STRONG WINDS WILL PERSIST INTO FRIDAY MORNING. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND GUSTS OF 46 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
000 WWUS71 KRNK 200237 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 937 PM EST THU FEB 19 2009 ...STRONG WINDS THROUGH TONIGHT... .A STRONG PRESSURE GRADIENT BETWEEN LOW PRESSURE LIFTING NORTHEAST AWAY FROM NEW ENGLAND...AND HIGH PRESSURE BUILDING EAST ACROSS THE GULF STATES WILL RESULT IN STRONG WINDS OVER THE APPALACHIAN MOUNTAINS THROUGH TONIGHT. NCZ001-002-018-VAZ015-020-201100- /O.CON.KRNK.WI.Y.0005.000000T0000Z-090220T1400Z/ ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-BATH- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... INDEPENDENCE...HOT SPRINGS 937 PM EST THU FEB 19 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST FRIDAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST FRIDAY. WINDS OF 25 TO 35 MPH WITH GUSTS AS HIGH AS 50 MPH CAN BE EXPECTED ACROSS THE NORTHWEST NORTH CAROLINA...GRAYSON COUNTY VIRGINIA AND THE ALLEGHANY HIGHLANDS. THESE STRONG WINDS WILL PERSIST INTO FRIDAY MORNING. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND GUSTS OF 46 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ VAZ016-017-022-201100- /O.CON.KRNK.WI.Y.0005.000000T0000Z-090220T1400Z/ CARROLL-FLOYD-ROANOKE- INCLUDING THE CITIES OF...GALAX...FLOYD...ROANOKE...SALEM 937 PM EST THU FEB 19 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST FRIDAY... A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST FRIDAY. WINDS OF 20 TO 30 MPH WITH GUSTS OF 40 TO 50 MPH CAN BE EXPECTED ALONG THE BLUE RIDGE SOUTH OF ROANOKE TONIGHT. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND GUSTS OF 46 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
000 WWUS71 KRNK 200814 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 314 AM EST FRI FEB 20 2009 NCZ001-002-018-VAZ015>017-020-022-200915- /O.CAN.KRNK.WI.Y.0005.000000T0000Z-090220T1400Z/ ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-FLOYD-BATH-ROANOKE- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... INDEPENDENCE...GALAX...FLOYD...HOT SPRINGS...ROANOKE...SALEM 314 AM EST FRI FEB 20 2009 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND ADVISORY. WINDS WILL CONTINUE TO BE GUSTY THIS MORNING...BUT GUSTS SHOULD REMAIN BELOW 40 MPH. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Feb 18, 12:59 PM EST, 43 minutes earlier.
Area forecast discussion, Feb 18, 12:59 PM EST, 43 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 1259 PM EST WED FEB 18 2009 .SYNOPSIS... A WINTER STORM WILL MOVE THROUGH THE GREAT LAKES AND OHIO VALLEY TODAY...WITH ITS ASSOCIATED COLD FRONT PASSING EAST ACROSS THE MID ATLANTIC REGION...SPREADING RAIN AND A BRIEF PERIOD OF WINTRY MIX TO THE REGION. THE COLD FRONT WILL MOVE EAST OF THE AREA TONIGHT AS THE WINTER STORM MOVE INTO NEW ENGLAND. COLDER AND WINDY CONDITIONS WILL DEVELOP BEHIND THE FRONT WITH MOUNTAIN SNOW SHOWERS. && .NEAR TERM /THROUGH TONIGHT/... WITH ISOLATED CONVECTION CONTAINING SMALL HAIL OCCURRING IN SPOTS OVER THE WEST UPDATING TO PUSH TSRA FARTHER EAST THIS AFTERNOON ALONG WITH HIGHER POPS. PREVIOUS DISCUSSIONS BELOW. INITIAL FAST MOVING SLUG OF MIXED PRECIP WITH FRONT ALOFT HAS RACED INTO THE FAR NORTHERN/EASTERN PORTIONS OF THE CWA WITH MORE SCATTERED NATURE -RA TO THE WEST. NOSE OF JET ALOFT AND THE ASSOCIATED UPPER DIFFLUENCE LIKELY TO BE THE MAIN PLAYER FOR ADDITIONAL PRECIP THRU THE AFTERNOON...WELL IN ADVANCE OF THE COLD FRONT NEARING THE MISS RIVER. LATEST WRF SHOWS MUCH OF THE ADDED SHRA ACROSS THE WEST WHERE CAN TOTALLY RULE OUT SOME EMBEDDED THUNDER ALONG INSTABILITY AXIS ESPCLY FAR WESTERN SLOPES ON THE PERIMETER OF THE INSITU WEDGE. OTRW PLAN TO LOWER POPS SOME ESPCLY AFTER 18Z WHEN THE LATEST 12Z NAM HAS QUITE A DRY SLOT WORKING IN WITH SOME BREAKS POSSIBLE WEST. NUDGED TEMPS DOWN SOME NW WHERE HOVERING NEAR FREEZING AND OVER CENTRAL ZONES NEAR THE BLUE RIDGE WHERE THE WEDGE IS STRONGER. SINCE ALSO STILL HAVE SOME TEMPS NEAR FREEZING AND AT LEAST SCTD PRECIP IN THE ADVISORY AREAS...PLAN TO LEAVE THE WSW PRODUCTS IN PLACE UNTIL NOON WHEN WILL SEND AN UPDATED ZFP FOR THE AFTERNOON. PREVIOUS DISCUSSION BELOW... REGIONAL RADARS INDICATE A LARGE SWATH OF PRECIPITATION ADVANCING EAST ACROSS TN/KY. THIS PRECIPITATION WILL ARRIVE THIS MORNING AND WILL BE WIDESPREAD FOR AT LEAST THE FIRST HALF OF THE DAY. AT THE ONSET...TEMPERATURES WILL SUPPORT A WINTRY MIX WITH SNOW AND SLEET. THE PROFILE IS PROGGED TO WARM RAPIDLY ALOFT AND THINK JUST ABOUT ALL LOCATIONS IN OUR CWA WILL TURN OVER TO PLAIN OL RAIN BY MID MORNING. FOR THE MOST PART...THE PRECIPITATION WILL BE FALLING INTO A BOUNDARY LAYER THAT IS ABOVE FREEZING...THUS DO NOT ANTICIPATE ANY SIGNIFICANT ACCUMULATION. THE COLDEST LOCATIONS...ALONG AND NORTH OF INTERSTATE 64 MAY EXPERIENCE AN INCH OR TWO OF SNOW AND SLEET...BEFORE CHANGING TO FREEZING RAIN AND THEN RAIN. FOR THIS REASON HAVE ISSUED A WINTER WEATHER ADVISORY THIS MORNING FOR BATH...ROCKBRIDGE...AND AMHERST. HAVE ALSO ISSUED A FREEZING RAIN ADVISORY FOR THE NORTHWEST MOUNTAINS OF NORTH CAROLINA...INCLUDING GRAYSON AND CARROLL COUNTIES IN VIRGINIA WHERE TEMPERATURES ARE AROUND FREEZING. ASIDE FROM THE INSITU COLD AIR THAT IS IN PLACE ACROSS THE CWA...THERE IS NO BLOCKING HIGH TO THE NORTH. APPROACH OF COLD FRONT AND WARM AIR ADVECTION AHEAD OF THIS FEATURE SHOULD ALLOW TEMPS TO STEADILY CLIMB THROUGH THE DAY...MOST AREAS CLIMBING INTO THE 40S. THE SURFACE FRONT IS PROGGED TO PASS THROUGH THE AREA BY MIDNIGHT TONIGHT WITH THE SURFACE LOW MOVING INTO EASTERN ONTARIO. STRONG COLD AIR ADVECTION WILL TAKE PLACE BEHIND THE FRONT AND THIS WILL SET THE STAGE FOR A COLD NEXT COUPLE OF DAYS WITH MOUNTAIN SNOW SHOWERS AND FLURRIES ALONG WITH BRISK NORTHWEST WINDS. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... BIGGEST CONCERN FOR THIS PART OF THE PACKAGE IS WINDS AND UPSLOPE SNOW. DEBATING WHETHER OR NOT TO ISSUE AN ELEVATION WATCH FOR GREENBRIER. HOWEVER...NAM12 H7 MOISTURE IS FARTHER NORTH AND MOISTURE DEPTH IS MORE SHALLOW THAN THE PAST FEW NIGHTS. SEEMS AS THOUGH THE DEEPEST MOISTURE WILL BE AROUND FROM MID MORNING THURS THROUGH EARLY AFTERNOON. ATTM...THE BEST COURSE OF ACTION WOULD BE A SNOW ADVISORY SAY FROM GREENBRIER TO TAZEWELL FROM THURS INTO THURS NIGHT BUT THIS CAN BE FINE TUNED ON FUTURE SHIFTS. ABOVE 2500 FEET IN GREENBRIER MAY BE CLOSE OR JUST ABV WARNING CRITERIA BY FRIDAY MORNING AND THIS CAN BE HANDLED IN AN ADVISORY TOO. ANOTHER ISSUE IS THE WIND WHICH WILL BE BLOWING THE SNOW AROUND. NONETHELESS...IT WILL BE SNOWING HARD AT TIMES WITH WINDS GREATLY REDUCING VISIBILITIES IN THESE SPOTS THURS AND THURS NIGHT. A COUPLE INCHES MAY ALSO FALL IN THE SKI COUNTRY OF NW NC WITH AN INCH OR LESS AT THE LOWER ELEVATIONS. IF WINDS STAY UP...WIND CHILL ADVISORY CRITERIA MAY BE MET INTO FRIDAY MORNING FOR THE EXTREME SW...WHICH WILL RECEIVE THE COLDEST AIR FIRST. CONSIDERING H85 VALUES WILL BE NEAR -15C...SHALLOW ARCTIC AIRMASS...DID KEEP TEMPS A FEW DEGREES BELOW COLDEST GUIDANCE FOR MIN/MAX ON FRIDAY. WILL ALSO NEED A WIND ADVISORY FOR NW NC AND POSSIBLY PART OF THE BLUE RIDGE IN VA THURSDAY AND THURSDAY NIGHT. && .LONG TERM /SATURDAY THROUGH TUESDAY/... TIMING OF THE SATURDAY SYSTEM IS SIMILAR TO YESTERDAY...ALTHOUGH MAY BE SLOWER BY A FEW HOURS. STILL LOOKING AT BEST CHANCE OF PRECIP ARRIVING IN THE WEST DURING THE DAY AND MOVING EAST BY EVENING WITH UPSLOPE SNOW SHOWERS ON THE BACK SIDE LASTING INTO SUNDAY. AFTER THIS THE PATTERN FLATTENS WITH A BACKDOOR FRONT STRETCHING INTO THE MID ATLANTIC BY TUESDAY BUT NO AFFECTS IN TERM OF PRECIP FOR OUR AREA. TEMPS WILL SLOWLY MODERATE AS SFC HIGH SETTLES ACROSS THE AREA SUN-MON. THE 12Z ECMWF MODEL HAS A DIFFERENT SOLUTION INTO MONDAY AS IT FORMS A NEW LOW ALONG THE FRONT IN THE SOUTHEAST SUNDAY MORNING AND SHIFTS IT OFF THE NORTH CAROLINA/VIRGINIA COAST BY 12Z MONDAY. THIS SYSTEM WOULD BRING A GOOD SNOW TO PORTIONS OF THE AREA IF IT PANS OUT...BUT ATTM...THE OTHER MODELS ARE NOT FAVORING IT. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... WIDESPREAD MVFR/IFR WILL CONTINUE INTO THIS EVENING WITH THE EXCEPTION OF KBLF WHERE PERIODS OF VFR LIKELY. RAINFALL WILL REMAIN SCATTERED INTO THIS EVENING WITH MORE IN THE WAY OF CONVECTION ALONG THE WESTERN SLOPES SO INCLUDED A CB MENTION AT BOTH KBLF AND KLWB THIS AFTERNOON. COLD FRONT ARRIVES OVERNIGHT BRINGING IMPROVING FLIGHT CONDITIONS EAST OF THE MOUNTAINS BY MORNING WITH LOW CIGS PERSISTING IN SE WVA INTO THURSDAY. SNOW SHOWERS WILL BECOME MORE WIDESPREAD LATE TONIGHT IN THE WEST WITH PERIODIC REDUCTIONS IN VSBY ESPCLY AT KBLF THRU MUCH OF THURSDAY. WESTERLY WINDS WILL ALSO INCREASE THURSDAY AND CONTINUE INTO THURSDAY NIGHT WITH GUSTS IN EXCESS OF 25-30 KTS POSSIBLE OVER THE MOUNTAINS. DRIER AIR WORKS IN UNDER HIGH PRESSURE FOR FRIDAY BRINGING VFR CONDITIONS BEFORE ANOTHER LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT APPROACH SAT. THIS SYSTEM MAY BRING ANOTHER ROUND OF MVFR CONDITIONS ACROSS THE WEST SATURDAY NIGHT INTO SUNDAY BEFORE VFR RETURNS UNDER HIGH PRESSURE FOR EARLY NEXT WEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/PM NEAR TERM...JH/PM SHORT TERM...KM LONG TERM...WP AVIATION...JH/KM/WP
Hazardous weather outlook, Feb 18, 11:16 AM EST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 1116 AM EST WED FEB 18 2009 VAZ020-024-035-191630- BATH-ROCKBRIDGE-AMHERST- 1116 AM EST WED FEB 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-WVZ042-043-045-191630- TAZEWELL-MERCER-SUMMERS-GREENBRIER- 1116 AM EST WED FEB 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SNOW SHOWERS WITH ACCUMULATIONS OF 3 TO 6 INCHES LIKELY IN THE MOUNTAINS NORTH OF BLUEFIELD AND WEST OF LEWISBURG THURSDAY INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ015-016-191630- ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL- 1116 AM EST WED FEB 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ009>014-017>019-022-023-033-034-045>047-WVZ044-191630- SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA- ROANOKE-BOTETOURT-FRANKLIN-BEDFORD-CAMPBELL-APPOMATTOX-BUCKINGHAM- MONROE- 1116 AM EST WED FEB 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ032-043-044-058-059-191630- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY- PITTSYLVANIA-HALIFAX-CHARLOTTE- 1116 AM EST WED FEB 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 18, 4:14 AM EST | Winter Weather Advisory | RNK | Amherst, Bath, Rockbridge, City of Buena Vista, City of Lexington | 7 hr |
| Feb 18, 5:36 AM EST | Freezing Rain Advisory | RNK | Carroll, Grayson, City of Galax | 6 hr |
| Feb 18, 4:37 PM EST | Severe Thunderstorm Warning | RNK | Smyth, Wythe | 38 min |
Nearby
Wind Advisories in Virginia, 2009Wind Advisories in North Carolina, 2009Every wind advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.